Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 160, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 24, 2018, 2:38 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 24, 2018, 2:38 PM MDT (20:38 UTC)
- Expired
- Jun 24, 2018, 3:30 PM MDT
- In force
- 52 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Elbert County, CO, Lincoln County, CO
The radar
The Pueblo radar (KPUX), 81 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 8.6 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1017 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 9:49 AM MDT, 4 hours 49 minutes earlier.
Area forecast discussion, Jun 24, 9:49 AM MDT, 4 hours 49 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 949 AM MDT Sun Jun 24 2018 .UPDATE... Issued at 949 AM MDT Sun Jun 24 2018 Secondary shortwave and cold front are dropping into northern Colorado, with a line of thunderstorms forming around Cheyenne and low clouds and temperatures in the low to mid 50s behind the front. This feature will drop southeast across our area this afternoon. There is a pocket of warmer/drier air in the mid levels ahead of this that is capping the airmass, but the pocket of cooler air aloft combined with lift from the front and jet will allow for storms in that zone. Severe threat is probably limited to the air that is getting warmed by the sun and then lifted by the front/jet combo. This will be a narrow zone where it will be warm enough initially--probably from Castle Rock toward Akron in the early to mid afternoon is the best bet. CAPEs there could be 1000-1500 J/kg. Marginal hail is the main threat, though with as much wind as we have aloft there is some wind threat as well. With earlier convection, and behind this line, there will be less instability so there could still be a few hours of trailing showers/storms but much less of a severe threat. I've left today's highs alone, but it may be too warm across the north. Or more likely, areas along and north of I-76 may see midday highs and then be in rain-cooled air with temperatures back in the low to mid 60s in the afternoon. && .SHORT TERM...(Today and tonight) Issued at 259 AM MDT Sun Jun 24 2018 Severe storms have finally exited the cwa early this morning, however, some weaker activity remains across far ern areas. Meanwhile showers were continuing across portions of the nrn mtns and across nrn areas of the front range in association with an upper level jet. Overall the main upper level low over cntrl WY will move into wrn NE by this evening. A disturbance will move across the area by midday along with some mid level ascent. Thus should see shower and tstm activity increase by late morning over the higher terrain and then move southeast across the plains this aftn. Biggest question at this time is how stg activity will be across the plains as hi res data is giving differing solutions. If temps reach the lower to mid 70s, MLCAPE values would be in the 1000-1500 j/kg range. Thus there is some potential for a few svr storms, however, overall confidence of coverage is low at this time. By tonight as the disturbance exits the area by early evening shower and tstm activity should end before 03z. .LONG TERM...(Monday through Saturday) Issued at 259 AM MDT Sun Jun 24 2018 Monday will be the start of a transition to warm and dry across the region. A building upper ridge will form over the Great Basin increasing subsidence and keeping passing troughs to the North of CO. The low pressure center that will bring rain to the region Sunday will transition to the NE by Monday morning with zonal flow becoming dominant by late Monday into early Tuesday. QPF fields remain dry through Tuesday with temperatures starting their gradual climb into the mid to upper 90s by Tuesday afternoon. Warm temperatures will continue through mid week with mid to upper 90s into Friday. Thursday could get close to a record with models projecting close to 100 degrees over the plains. Models show a weak feature embedded in the zonal flow aloft that bring enough forcing for some isolated storms over the higher terrain Wednesday afternoon and evening. Conditions will be fairly dry in the low levels but will maintain slight chance pops for Wednesday afternoon over the mountains. By Thursday upper level flow gradually turns SW ahead of the next approaching trough. This should be enough energy to displace the entrenched ridge to the east and increase storm chances over the weekend. Ahead of the moisture however, with continued mostly dry and above average temperatures, fire weather concerns will increase. Already dry areas that have not received measurable rain over the last week will be susceptible to easy fire growth and rapid spread conditions if winds increase slightly. This will be something to monitor and issue highlights as necessary. By the weekend the models differ slightly on the depth of the upper trough pushing into the Great Basin. The influence of the upper jet combined with forcing from the trough will increase chances for showers and thunderstorms Saturday into Sunday. Temperatures will adjust down as well as a cooler airmass moves in with highs in the 80s on the plains. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 949 AM MDT Sun Jun 24 2018 VFR conditions will prevail through tonight, but there will be thunderstorms in the Denver area between 19z and 23z with localized MVFR ceilings/visibilities. Winds will become north with gusts as high as 30 knots possible for a couple of hours this afternoon, then the winds will diminish. Small hail is possible with the strongest storms. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Gimmestad SHORT TERM...RPK LONG TERM...Bowen AVIATION...Gimmestad
Hazardous weather outlook, Jun 24, 10:32 AM MDT, 4 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1032 AM MDT Sun Jun 24 2018 COZ030>051-251645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1032 AM MDT Sun Jun 24 2018 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Showers and thunderstorms will move from the mountains and northern border areas southeast across the plains this afternoon. Isolated severe thunderstorms will be possible across the plains with hail to one in diameter along with 60 mph winds. The threat of this is greatest south of a line from Castle Rock to Akron in the early to mid afternoon. Elsewhere some of the storms will produce small hail, wind gusts to 40 mph along with brief heavy rain. The the showers and thunderstorms will end from west to east by early evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Monday will be the start of a warm and dry period. Temperatures will increase quickly with mid to upper 90s as early as Tuesday. Isolated high-based showers and thunderstorms will be possible over the higher terrain by mid-week but will remain relatively dry elsewhere. With an extended period of limited precipitation and above average temperatures, fire weather concerns will increase. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. Gimmestad/Cooper
In the hours before
Special weather statement, Jun 24, 12:01 PM MDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Denver CO
1201 PM MDT SUN JUN 24 2018
COZ043-241845-
Central and South Weld County CO-
1201 PM MDT SUN JUN 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WELD COUNTY UNTIL
1245 PM MDT...
At 1159 AM MDT, Doppler radar was tracking a strong thunderstorm over
Johnstown, or 10 miles southwest of Greeley, moving east at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm, along with brief heavy rain. The amount of rain will
cause brief minor flooding issues, especially over paved or low
lying areas or areas with poor drainage.
Locations impacted include...
Southern Greeley, Evans, Johnstown, Milliken, Berthoud, Mead,
Platteville, Hudson, La Salle, Kersey, Gilcrest and Milton Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4040 10441 4006 10455 4026 10506 4028 10506
4035 10500 4035 10495 4041 10494
TIME...MOT...LOC 1759Z 277DEG 20KT 4032 10489
KRIEDERMANSpecial weather statement, Jun 24, 12:47 PM MDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Denver CO
1247 PM MDT SUN JUN 24 2018
COZ043-241930-
Central and South Weld County CO-
1247 PM MDT SUN JUN 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WELD COUNTY UNTIL
130 PM MDT...
At 1245 PM MDT, Doppler radar was tracking a strong thunderstorm over
Milton Reservoir, or 15 miles southeast of Greeley, moving east at 20
mph.
Large amounts of small pea-sized hail, some stones up to nickel
size, heavy rain and winds in excess of 40 mph will be possible with
this storm. The rain will cause minor flooding issues, especially
over paved or low lying areas or areas with poor drainage.
Locations impacted include...
Keenesburg, Prospect Valley, Milton Reservoir and Roggen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4028 10415 4022 10415 4001 10421 4018 10476
4033 10467
TIME...MOT...LOC 1845Z 283DEG 20KT 4023 10461
KRIEDERMANLocal storm report, Jun 24, 1:15 PM MDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
115 PM MDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM HAIL 4 SW MILTON RESERVOIR 40.20N 104.69W
06/24/2018 M1.00 INCH WELD CO TRAINED SPOTTER
&&The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 8:21 PM MDT | Special Weather Statement | BOU | Phillips, Sedgwick | 54 min |
| Jun 23, 8:32 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Phillips, Sedgwick | 58 min |
| Jun 24, 12:03 AM MDT | Special Weather Statement | BOU | Morgan | 42 min |
| Jun 24, 12:44 AM MDT | Special Weather Statement | BOU | Washington | 46 min |
| Jun 24, 12:47 AM MDT | Severe Thunderstorm Warning | BOU | Washington | 43 min |
| Jun 24, 1:19 AM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 41 min |
| Jun 24, 1:29 AM MDT | Severe Thunderstorm Warning | BOU | Washington | 31 min |
| Jun 24, 1:57 AM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 48 min |
| Jun 24, 2:01 AM MDT | Areal Flood Advisory | BOU | Washington | 3 hr |
| Jun 24, 12:01 PM MDT | Special Weather Statement | BOU | Broomfield | 44 min |
| Jun 24, 12:47 PM MDT | Special Weather Statement | BOU | Adams | 43 min |
| Jun 24, 3:27 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 26 min |
| Jun 24, 4:01 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 59 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.